North Dakota, 2008

Hail in North Dakota, August 2, 2008

August 2, 2008 · NWS BIS · 19 events in 8 counties and zones

A surface cold front pushing west to east across the northern half of the state was the primary trigger for widespread thunderstorm development from the early morning to the early afternoon of Saturday, August 2nd. Numerous severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface cold front pushing west to east across the northern half of the state was the primary trigger for widespread thunderstorm development from the early morning to the early afternoon of Saturday, August 2nd. Numerous severe thunderstorm warnings were issued. Numerous reports of large hail were received during the morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 2:00 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 2:00 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT AUG 2 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
AN AMPLIFIED UPPER FLOW PATTERN IS FORECAST ACROSS THE THE NORTHERN
2/3 OF THE COUNTY THIS PERIOD...WITH A TROUGH ACROSS THE WEST
COAST...A LARGE SUBTROPICAL RIDGE ACROSS THE CENTRAL PORTION OF THE
COUNTRY...AND AN UPPER LOW ACROSS THE EAST COAST. WITHIN THIS
PATTERN...THE ACTIVE BELT OF WESTERLIES ARE FORECAST TO RESIDE
ACROSS THE FAR NORTHERN TIER OF THE COUNTRY. SEVERAL SHORT WAVE
DISTURBANCES WITHIN THIS FAST WEST TO SOUTHWEST MID-LEVEL CYCLONIC
FLOW WILL LIKELY BRING EPISODES OF CONVECTIVE ACTIVITY ACROSS THE
NORTHERN PLAINS THROUGH THE SHORT TERM PERIOD. CONVECTIVE CHANCES
ALONG WITH SEVERE CONVECTION WILL BE THE PRIMARY CONCERN FOR THIS
FORECAST PACKAGE.

CURRENTLY...WATER VAPOR IMAGERY SHOWS A LOW AMPLITUDE SHORT WAVE
DISTURBANCE RIDING THE RIDGE ACROSS EASTERN MT AND FAR WESTERN NORTH
DAKOTA. IN ADDITION...A STRENGTHENING 30 TO 40 KNOT NOCTURNAL LOW
LEVEL JET IS LEADING TO STRONG THETA-E ADVECTION ACROSS THE WEST.
SEVERE CONVECTIVE DEVELOPMENT HAS BEEN OCCURRING WITHIN AN AREA OF
VERY STEEP MID LEVEL LAPSE RATES ALONG THE NOSE OF THE LOW LEVEL
JET.

FOR TODAY...THE CURRENT CONVECTIVE ACTIVITY WILL LIKELY WEAKEN AND
MOVE NORTHEAST INTO SOUTHERN CANADA THIS MORNING. ALSO...THE SURFACE
TROUGH OF LOW PRESSURE/INVERTED TROUGH CURRENTLY ACROSS EASTERN
MONTANA AND THE FAR WESTERN DAKOTAS...WILL SLOWLY SHIFT EASTWARD
ACROSS THE DAKOTAS THIS AFTERNOON. ADDITIONAL CONVECTIVE DEVELOPMENT
IS POSSIBLE IN THE VICINITY OF THE INVERTED TROUGH ACROSS CENTRAL
NORTH DAKOTA LATE THIS AFTERNOON. HOWEVER...IT APPEARS THAT A
THERMAL RIDGE WILL LIKELY CREATE A STRONG CAP...LIKELY LIMITING THE
AREAL COVERAGE AND EASTWARD EXTENT OF CONVECTIVE ACTIVITY...IN SPITE
OF GOOD LOW LEVEL CONVERGENCE ALONG THE TROUGH. WITH THAT BEING
SAID...AFTERNOON MIXING SHOULD SLOWLY ERODE THE CAP ALLOWING FOR AT
LEAST ISOLATED TO SCATTERED STORMS TO DEVELOP BY LATE AFTERNOON.
STORMS THAT DO DEVELOP ALONG THE WESTERN EDGE OF THE STRONG
CAP...WILL BE IN A FAVORABLE THERMODYNAMIC AND KINEMATIC ENVIRONMENT
FOR SUPER CELLS. LOW LEVEL MOISTURE WILL BE ON THE INCREASE WITH DEW
POINTS EXPECTED TO BE IN THE LOW TO MID 60S. THIS COMBINED WITH
RELATIVELY STEEP MID LEVEL LAPSE RATES...WILL YIELD CAPE VALUES OF
2000 TO 3000 J/KG. DEEP LAYER SHEAR OF 40 TO 50 KNOTS IS ALSO
EXPECTED SUGGESTING THAT LARGE HAIL AND DAMAGING WINDS WILL CONTINUE
TO BE A THREAT. SEVERE THREAT SHOULD CONTINUE AT LEAST THROUGH THE
EVENING HOURS. HAVE THEREFORE ADDED SEVERE WORDING TO THE GRIDS. IN
ADDITION TO THE SEVERE THREAT...COULD SEE SOME LOCALLY HEAVY
RAINFALL WITHIN THE STORMS.

THE CHANCES FOR STORMS CONTINUE AND LOOK A BIT BETTER BY TONIGHT AND
INTO SUNDAY AS PERIODIC SHORTWAVE DISTURBANCES RACE THROUGH THE
ACTIVE CYCLONIC MID-LEVEL FLOW. COULD EVEN SEE SOME HEAVY RAINFALL
TONIGHT. AFTER A VERY WARM SATURDAY...TEMPERATURES WILL COOL ON
MONDAY AS A LARGE VORTEX OVER CANADA BEGINS TO PUSH THE SUBTROPICAL
RIDGE AXIS BACK ACROSS THE WESTERN CONUS. THIS COOLER WEATHER WILL
CONTINUE INTO THE LONG TERM PERIOD.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT
DRY COOL NORTHWEST FLOW TAKES CONTROL IN THE LONG TERM PERIOD. NO
MAJOR CHANGES NEED TO CURRENT GRIDS.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE ACROSS EASTERN MT WILL MOVE ACROSS THE
DAKOTAS THIS AFTERNOON. MORNING CONVECTION WILL MOVE NORTHEAST AND
EFFECT NORTHERN TAF SITES THIS MORNING BEFORE ACTIVITY MOVES ACROSS
SOUTHERN CANADA. ADDITIONAL ISOLATED DEVELOPMENT IS POSSIBLE LATE
THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA. A BETTER CHANCE FOR
STORMS WILL OCCUR TONIGHT. VFR CONDITIONS EXPECTED OUTSIDE OF
THUNDERSTORM ACTIVITY. GUSTY WINDS ARE POSSIBLE IN AND NEAR
THUNDERSTORM ACTIVITY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KJB/KS
Hazardous weather outlook, Aug 2, 3:44 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT SAT AUG 2 2008

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-030945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
444 AM CDT SAT AUG 2 2008 /344 AM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN
NORTH DAKOTA THIS MORNING. A FEW OF THESE STORMS MAY REACH SEVERE
CRITERIA. ADDITIONAL ISOLATED TO SCATTERED STORMS ARE POSSIBLE
LATE THIS AFTERNOON. THE BEST CHANCE FOR AFTERNOON STORMS IS
ACROSS CENTRAL AND NORTHERN AREAS. SOME OF THESE STORMS MAY BE SEVERE.

THUNDERSTORMS WILL CONTINUE SATURDAY NIGHT. SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE IN SOME STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY AND AGAIN ON
MONDAY AS PERIODIC UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

NDZ040>045-030945-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
444 AM CDT SAT AUG 2 2008 /344 AM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. SOME OF
THESE STORMS MAY BE STRONG AND ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY AND AGAIN ON
MONDAY AS PERIODIC UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

KJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Mountrail

When
August 2, 5:08 AM CST to 5:14 AM CST
Where
Mountrail County, 0.92 mi W of Ross
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.320, -102.550

No damage reports were received from the large hail.

Hail, Mountrail

When
August 2, 5:09 AM CST to 5:11 AM CST
Where
Mountrail County, 3.09 mi NNW of Stanley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.360, -102.410

Hail, Ward

When
August 2, 5:52 AM CST to 5:59 AM CST
Where
Ward County, 1.15 mi SW of Donnybrook
Measured
1.75 in hail
Reported by
Public
Coordinates
48.510, -101.890

No damage reports were received.

Hail, Mountrail

When
August 2, 6:14 AM CST to 6:21 AM CST
Where
Mountrail County, 3.32 mi NNW of Stanley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.360, -102.420

Hail, McLean

When
August 2, 6:30 AM CST to 6:38 AM CST
Where
McLean County, Roseglen
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.750, -101.830

Hail, Ward

When
August 2, 7:01 AM CST to 7:09 AM CST
Where
Ward County, 1.38 mi S of (Mib)minot Afb
Measured
1 in hail
Reported by
Mesonet
Coordinates
48.410, -101.370

Hail, McLean

When
August 2, 7:06 AM CST to 7:13 AM CST
Where
McLean County, 9.09 mi NNW of Garrison
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.770, -101.500

Hail, McLean

When
August 2, 7:18 AM CST to 7:22 AM CST
Where
McLean County, 0.46 mi E of Max
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
47.820, -101.290

Hail, Ward

When
August 2, 7:50 AM CST to 7:57 AM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.230, -101.300

No damage reports were received.

Hail, Ward

When
August 2, 7:59 AM CST to 8:05 AM CST
Where
Ward County, Foxholm
Measured
1 in hail
Reported by
Public
Coordinates
48.370, -101.570

Hail, Ward

When
August 2, 8:20 AM CST to 8:26 AM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
48.230, -101.300

Hail, Renville

When
August 2, 9:00 AM CST to 9:09 AM CST
Where
Renville County, 0.69 mi N of Glenburn Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -101.220

Nickel to quarter size hail was reported.

Hail, Bottineau

When
August 2, 9:23 AM CST to 9:29 AM CST
Where
Bottineau County, 2.67 mi ESE of Lansford Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.600, -101.330

Hail, Bottineau

When
August 2, 9:51 AM CST to 9:54 AM CST
Where
Bottineau County, 6.86 mi E of Forfar Siding
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
48.570, -101.130

Hail, Bottineau

When
August 2, 9:52 AM CST to 9:55 AM CST
Where
Bottineau County, 0.46 mi W of Lansford
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.630, -101.380

Hail, Bottineau

When
August 2, 10:04 AM CST to 10:06 AM CST
Where
Bottineau County, 2.67 mi ESE of Lansford Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.600, -101.330

Hail, Rolette

When
August 2, 11:15 AM CST to 11:30 AM CST
Where
Rolette County, 5.07 mi W of Fonda
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.680, -100.130

Torrential rain and estimated winds up to 60 mph accompanied pea to nickel size hail.

Hail, Pierce

When
August 2, 12:04 PM CST to 12:16 PM CST
Where
Pierce County, 5.04 mi W of Wolford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.500, -99.810

Hail, Foster

When
August 2, 1:48 PM CST to 1:50 PM CST
Where
Foster County, 2.8 mi W of Mc Henry
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.580, -98.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128377, 128378, 128380, 128381, 128382, 128383, 128384, 128385, 128386, 128387, 128388, 128389, 128391, 128393, 128392, 128394, 128396, 128397, 128398.